A notification was shared this morning regarding a significant increase in overdose incidents and deaths. Within the last 12 hours, Harrisburg City reported 15 overdoses with four confirmed deaths. The deaths are a result of a bad batch of crack-cocaine. The other overdoses were a result of some synthetic in packaging not seen by responders before.
While this is currently occurring in Harrisburg City, please consider drug traffic sales permeate throughout the South Central Pennsylvania Region. There is a possibility other counties may begin to see the uptick in overdose incidents.
We do not have additional details. If we receive more information, we will share. However, consider notifying your personnel of this event. EMS providers should practice increase vigilance of contamination of illicit drugs. Please consider all overdose encounters have a high likelihood to include some type of synthetic opioid. Please encourage providers to be vigilant, consider scene safety when interacting with patients, and consider appropriate PPE to avoid exposure to these harmful substances.
At a minimum, EMS providers should wear nitrile gloves and respiratory protection (i.e. mask) if powdered illicit drugs are visible or suspected. EMS providers should avoid touching their eyes, nose, or mouth after touching any surface that may be contaminated, even if wearing gloves. Also EMS providers should practice hand hygiene by washing hands with soap and water after working in a confirmed or possibly contaminated area.